Log in
Fibromyalgia Action UK
41,483 members53,583 posts

Weight gain - please help me!!

I’m taking

200mg gabapentin

60mg Duloxetine

Zapain that I can’t remember the dosage of, think it’s 30/500, maybe stronger

And 80mg bedranol which is slow release propranolol.

I’ve been on the bedranol for over a year & know that’s not the cause of my weight gain but since starting the other 3 in October last year, I’ve gained 3 stone.

I rarely eat breakfast but have a piece of fruit at about 10am normally. (Up at 05:45 for work & cant face food). I have salad for lunch and a home cooked meal in the evening. Always something healthy, low fat, that I have cooked myself then frozen for ease.

I can’t understand why I’ve gained so much weight but it’s put my self confidence through the floor. Hardly any of my clothes fit me and despite going back to work full time I can’t afford to replace them due to bills etc, which isn’t helping my confidence at all.

If I’m not wearing my uniform, I’m wearing a giant nightie or tshirt as I can’t bear to keep trying clothes on that I own to find out they don’t fit me.

Has anyone else experienced weight gain from these medications? Does anyone have any advice?

I feel really low about it and with a history of anorexia, I don’t want those behaviours to start again as I’ve worked so hard to survive it.

Please help!!!

15 Replies
oldestnewest

Hi, weight gain can be a side effect of gabapentin... Not sure about duloxetine.

Sorry its affecting you so much. My usual suggestion would be to make sure you are eating a healthy diet and minimising high calorie snacking.... But sounds like you do that anyway.

If you are able to slowly increase exercise /activity that may help to lose some. Good luck xxx

1 like
Reply

Thank you for your reply 💕

I work from 07:00-18:00 every day as a healthcare assistant so I’m on my feet ALOT. I’m exhausted by the time I get home so exercising outside of my work day is difficult.

I don’t snack between meals & everything is healthy. That’s why I get so frustrated 😭

I can’t even find bras to fit me that I can afford anymore as so much of the weight gain has gone to my chest.

Sorry to moan 😩 xxx

Reply

Moan away..... I put weight on with medication myself so understand.... And exact same with my daughter (she went from size 8 to a 12 purely due to starting medication)

I'm sure you get enough exercise and walking just by being at work... Xxx

Reply

I’ve gone from a size 10 to a size 14-16 😭 it’s so frustrating.

I wouldn’t mind if I was eating shit & doing nothing all day but that’s not the case!

Oh well, keep trying I suppose! Xxx

Reply

Yeah... Like you say if you are eating all the wrong things you can understand why. Hugs xxx

1 like
Reply

I am a nurse and had fibro for at leaset 15 years, I'm in bed now with a big crash today after trying to do gardening at the weekend. I feel your pain and weight gain. On average I put 2lb per week on with both pregab and gab, after I reached 4.5 stone and it hadn't settled down I said enough is enough and stopped them. I cope well but the best thing ever was reducing my hours to 6 per day. I also purchase 2 weeks extra annual leave per year and take 1 day per week off during the winter. Its the best thing ever, Ive had maybe 2 weeks sickness due to fibro in the last 5 years and Ive managed to keep working where at one point retirement on ill health was suggested.

Occupational health are amazing as is my Rhumatologist. A few years ago I had a big grumble to my Rhumatologist about my medication and its side effects and that I wanted to reduce them or even stop them, her reply, which I think brought it all home was -" thats fine then, we will just give the disease a try for a while, shall we ?".

The disease is literally a pain but the pills and learning to pace yourself helps and of course remain thankful for the little things everyday. Keep smiling you do an amazing job and make a difference to so many peoples lives, you are truely fabulous xx

1 like
Reply

Thank you so much for this beautiful message 💕

It’s really helped me today. I’m happy to hear that I’m not the only one that’s experiencing these side effects but not happy that you’ve had to go through them yourself.

I have an occupational therapy appointment at the end of June to assess whether I’m suitable for a physical therapy programme that is made for fibromyalgia patients and as soon as I’m able I’m going to go and see my GP about changing my meds or stopping the gabapentin. Only problem with stopping it is the pain is unmanageable without it.

Thank you for saying that about the job I do. It means a lot. I love working in end of life care and can’t wait to start my nursing degree to take it further :) xxx

Reply

I agree with Hazel_Angelstar many drugs given for fibro cause weight gain, I tried these gabapent and pregab but they didnt agree with me after 6 months on them and I noticed i had gained weight (you alwys think your clothes have shrunk after several washes) but buying new I noticed some things just felt tight.

1 like
Reply

Thank you for your response 💕

It’s frustrating as without the meds I can’t function as the pain is beyond belief but with the meds, the weight gain is causing me to struggle with depression and self esteem issues again! Xx

1 like
Reply

Yes i get what you say, maybe ask one of the g.p,s if they can look for meds without sugar/lactose etc.... I,m a pest I ask my g.p to read out side effects and contents before he presses the button to print a prescription.

1 like
Reply

That’s such a good idea, thank you! I’m going to go and see my GP ASAP to have a review and ask if there are other meds we can try.

Naproxen gave me chest pain and caused me gastrointestinal issues so I can’t take that anymore.

My GP refuses to have me on long term tramadol as he doesn’t believe it is effective for pain... yet it works for me.

It’s a bit of a fight to get my doctor to listen to me but I will give it a go xxx

Reply

It works for me too, I have been on tramadol for years. I was on gabapentin for about 2 years but stopped due to mental confusion it caused but I also put on a couple of stone. I think it was also the affect of not moving so much that cues my weight gain. Good luck

2 likes
Reply

Gabapentin are your little devils they are Lycra which accounts for you weight Gain You can combat this by watching what you eat and diet

1 like
Reply

Thankyou so much for helping me realise what my problem is and maybe helping me from becoming seriously ill. I’ll explain firstly since being on gabapentin I’ve gained 2 stones that’s bad enough!!! But I’ve just realised this is possibly the problem why my Stoma bag keeps bursting as after reading your comments the lactose that I can’t take for obvious reasons! Ive been in such a state bad enough the weight but now my possible answer to my bags! I have my nurse coming so I can tell her I’ve been put on this medication! Thankyou so much. I also praise you for doing a good job. xx

1 like
Reply

No worries that’s what we’re here for Check your medication get it right for you In the mean time no carbs or sugars . No fizzy drinks plenty of protein

2 likes
Reply

You may also like...